Alert archive / Nevada / High Wind Warnings in 2020

High Wind Warning 1, NWS Las Vegas, NV

January 16, 2020Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this high wind warning at Jan 16, 2020, 9:50 AM PST for Esmeralda County, Nye County, Nevada. It took effect at Jan 16, 2020, 10:00 AM PST. It was in force for 11 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2020, 9:50 AM PST (17:50 UTC)
In effect from
Jan 16, 2020, 10:00 AM PST
Expired
Jan 16, 2020, 9:00 PM PST
In force
11 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Nye County, NV

What was reported inside it

TimeReportWhereRemark
Jan 16, 4:32 PM PSTNON-TSTM WND GST 8311 Sse Blue Eagle Ranch, NVMESONET STATION TMBN2 TIMBER MTN.
Jan 16, 8:00 PM PSTNON-TSTM WND GST 6020 N Mercury, NVDECON UNDERGROUND STATION WITHIN THE NNSS REPORTED A PEAK WIND GUST TO 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS75 KVEF 161750
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
950 AM PST Thu Jan 16 2020

NVZ014-170500-
/O.UPG.KVEF.WI.Y.0004.200116T1800Z-200117T0500Z/
/O.NEW.KVEF.HW.W.0001.200116T1800Z-200117T0500Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
950 AM PST Thu Jan 16 2020

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Esmeralda and Central Nye County.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Gusts will increase to around 40 MPH later
  this morning, then increase again up to 60 MPH this evening
  before tapering off later in the day. Enhancement from hills and
  mountains will likely create sudden wind gusts that are
  difficult to prepare for and mitigate with semi trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Operators of high profile vehicles should be especially cautious
for the possibility of sudden, strong crosswinds. Areas of blowing
dust may also limit visibility. At home, close windows and secure
temporary and lawn furniture.

&&

$$

CAZ520>522-NVZ015-017-170500-
/O.CON.KVEF.WI.Y.0004.200116T1800Z-200117T0500Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Lincoln County-
Western Clark and Southern Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump,
Indian Springs, Desert Rock, and Amargosa Valley
950 AM PST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts 40 to 50 mph 
  expected.

* WHERE...In Nevada, Esmeralda and Central Nye County and 
  Western Clark and Southern Nye County. In California, Owens 
  Valley, White Mountains of Inyo County and Death Valley 
  National Park.

* WHEN...Through 9 PM PST this evening.

* IMPACTS...Strong winds can make driving difficult...especially
  for high profile vehicles. Gusty winds could blow around
  unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of motorcycles...vans...campers...trailers...and other
high profile vehicles should be alert to the danger of these
winds. Use extra caution. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
773 
WWUS75 KVEF 170506
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
906 PM PST Thu Jan 16 2020

NVZ014-171100-
/O.EXP.KVEF.HW.W.0001.000000T0000Z-200117T0500Z/
/O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/
Esmeralda and Central Nye County-
Including Beatty, Goldfield, Silver Peak, and Dyer
906 PM PST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY...
...HIGH WIND WARNING HAS EXPIRED...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Esmeralda and Central Nye County.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NVZ015-017-171100-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-200117T0500Z/
/O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/
Lincoln County-Western Clark and Southern Nye County-
Including Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump,
Indian Springs, Desert Rock, and Amargosa Valley
906 PM PST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Lincoln County and Western Clark and Southern Nye 
  County.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ520>522-170615-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-200117T0500Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
and Shoshone
906 PM PST Thu Jan 16 2020

...WIND ADVISORY HAS EXPIRED...

Winds across Inyo County will continue to diminish. The Wind
Advisory has been allowed to expire.

$$

NVZ019-171100-
/O.NEW.KVEF.WI.Y.0005.200117T0506Z-200117T1100Z/
Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock Canyon
906 PM PST Thu Jan 16 2020

...WIND ADVISORY IN EFFECT UNTIL 3 AM PST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  possible overnight along the northeast slopes of the Spring
  Mountains and within Red Rock Canyon.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 3 AM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Jan 16, 3:15 AM PST, 6 hours 35 minutes earlier.

Area forecast discussion, Jan 16, 3:15 AM PST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
315 AM PST Thu Jan 16 2020

.SYNOPSIS...A fast moving weather system will affect the region
this afternoon and tonight. Snow will largely be intercepted by the
Sierra, but gusty winds and brief showers will spread across
southern Nevada and northwest Arizona tonight leaving light snowfall
in the mountains. Dry conditions return for the weekend and early
next week though considerable high clouds will limit sunshine at
times.
&&

.SHORT TERM...Today through Friday.

Recent satellite loops showed a trough digging off the northern
California Coast this morning and this system is still on track to
swing inland this afternoon and tonight. Impacts will generally be
minor in the form of gusty winds 25 to 35 mph to much of the region,
significant snow to the southern Sierra and brief showers for
southern Nevada and northwest Arizona before quickly lifting away by
Friday morning. It still looks like the strongest winds with gusts
over 40 mph will be focused over Inyo County and the south central
Nevada zones. Brief gusts around 40 mph will be possible tonight
near the higher terrain of southern Nevada as the trough axis and
associated cold front move quickly overhead.

No new headlines are planned, but the latest NBM and HREF are
showing increased potential for a little more snow in the Spring
Mountains. The most likely scenario is 2-3 inches, but 4-6 inches of
new snow in the upper portions of Kyle and Lee Canyons is not out of
the question. This is due to considerable low level moisture
possibly sneaking up from the SoCal Coast across San Bernardino
County and piling into the Spring Mountains which could produce
snowfall rates of an inch or so an hour between 10 PM tonight and 4
AM Friday morning. While it is worth watching, this is a new
development from the past few days and even the probability of 2-3
inches of snow is less than 50 percent, so confidence is not high
enough to warrant a Winter Weather Advisory yet. Will be watching
closely to see how ingredients are coming together today.

Winds will decrease fairly quickly between 12Z and 15Z Friday under
a mostly clear sky resulting in quiet weather again for much of the
region although temps will be several degrees lower than today. The
exception will be the Colorado River Valley from Cottonwood Cove to
Lake Havasu where sustained north winds 10-20 mph can be expected.

.LONG TERM...Saturday through Thursday.

High pressure will develop over the region and produce fair weather
through the weekend and into Monday although considerable high level
moisture will stream through the ridge with periods of dense cirrus
at times. Ensembles are indicating a little more pronounced mean
trough developing over the west Tuesday and Wednesday and the NBM
now has slight chances of precip now appearing in the grids which
looks like the weather will be a little unsettled for those days
then a ridge may move over by Thursday leading to fair weather.
Forecast temps are near or slightly above normal.
&&

.AVIATION...For McCarran...Minimal aviation impacts are expected
through much of the afternoon, with light winds become south to
southeast late morning. Winds through early afternoon should remain
less than 8kts.

By late afternoon, winds are expected to slowly increase ahead of an
approaching weather system. Southerly winds will increase to around
10kts around 00Z, then increasing further by sunset with gusts
likely through much of the night. Gusts over 20kts likely, gusts
over 25kts possible. Moderate confidence in timing and wind speeds,
high confidence in wind direction through tonight. From 06Z to 12Z
tonight, there is also a slight chance of a few light showers,
however the better chance will be over the mountains to the west of
the terminals. Scattered ceilings between 7000 to 1000 ft are
possible as well, however not expecting BKN ceilings below 10kft at
this time. Precipitation in the mountains may cause mountain
obscuration at times.

By early Friday morning, any showers through the area should come to
an end. Winds will start to diminish, with gusts ending sometime
after midnight but winds remaining at or above 10kts through Friday
morning. Lighter winds are likely for Friday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Quiet weather is expected through the morning before an
approaching weather system causes an increase in winds and potential
scattered showers this afternoon through tonight. Main concern is at
BIH, where rain and snow showers will move in this afternoon, then
transition to all snow after 03Z this evening. Precipitation is
currently expected to be light, though pockets of moderate
precipitation is possible after 03Z. Visibilities may drop to 4SM
and ceilings could drop below 3000ft with any moderate burst of snow
between 03Z to 06Z,. however confidence in this occuring is low at
this time. Precipitation at Bishop will quickly exit after 06Z
tonight, with improving conditions expected into Friday morning.
Elsewhere, scattered showers are possible 00Z through 12Z, mainly
north and west of I-15. Ceilings to 5000ft are possible with any
showers, otherwise VFR clouds are expected.

Winds will also be a concern across the area. South winds at BIH and
the surrounding area will likely gust to around 35kts, mainly this
afternoon and early evening.  Further south and east, breezy south
winds gusting 20 to 25 kts are likely at times.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Adair
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

High Wind Warnings in Nevada, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.